Drug-induced thrombotic microangiopathy: Experience of the Oklahoma registry and the BloodCenter of Wisconsin

    loading  Checking for direct PDF access through Ovid

Abstract

Many drugs have been reported to cause thrombotic microangiopathy (TMA), often described as thrombotic thrombocytopenic purpura (TTP) or hemolytic-uremic syndrome (HUS). We recently established criteria to evaluate the evidence for a causal association of a drug with TMA and then we systematically reviewed all published reports of drug-induced TMA (DITMA) to determine the level of evidence supporting a causal association of the suspected drug with TMA. On the basis of this experience, we used these evaluation criteria to assess the Oklahoma TTP-HUS Registry patients who had been previously categorized as drug-induced, 1989–2014. We also reviewed the experience of the BloodCenter of Wisconsin with testing for drug-dependent antibodies reactive with platelets and neutrophils in patients with suspected immune-mediated DITMA, 1988–2014. Among 58 patients in the Oklahoma Registry previously categorized as drug-induced (15 suspected drugs), 21 patients (three drugs: gemcitabine, pentostatin, quinine) had evidence supporting a definite association with TMA; 19 (90%) of the 21 patients had quinine-induced TMA. The BloodCenter of Wisconsin tested 40 patients with suspected DITMA (eight drugs); drug-dependent antibodies, supporting a definite association with TMA, were identified in 30 patients (three drugs: oxaliplatin, quinine, vancomycin); 28 (93%) of the 30 patients had quinine-induced TMA. Combining the data from these two sources, 51 patients (five drugs) have been identified with evidence supporting a definite association with TMA. DITMA was attributed to quinine in 47 (92%) of these 51 patients. Am. J. Hematol. 90:406–410, 2015. © 2015 Wiley Periodicals, Inc.

Related Topics

    loading  Loading Related Articles